Kentucky, 2016Flash Flood in Kentucky, August 6, 2016
August 6, 2016 · NWS PAH · 1 event in 1 county or zone
Numerous small thunderstorm cells developed during the heat of the afternoon along a weak stationary front over western Kentucky. One small cell moved slowly over the city of Benton, causing flash flooding of Town Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous small thunderstorm cells developed during the heat of the afternoon along a weak stationary front over western Kentucky. One small cell moved slowly over the city of Benton, causing flash flooding of Town Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 11:33 AM CST, 42 minutes earlier.
Area forecast discussion, Aug 6, 11:33 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1233 PM CDT SAT AUG 6 2016
.UPDATE...
Issued at 1227 PM CDT Sat Aug 6 2016
For aviation section only.
&&
.SHORT TERM...(Today through Monday night)
Issued at 336 AM CDT Sat Aug 6 2016
Front will continue south today. At 18z is should be just north of
the TN/AR state lines. Convection expected with the front. Better
chance south today, ending this evening across the southern 1/4 of
the area. Front will push completely south of the area by early
tonight. Wedge of drier air will work south across the area
tonight and persist through Monday. Will generally have a dry
forecast. The exception day will be Monday across SEMO, mainly
the Ozark Foothills. NAM is a bit more aggressive with the
eastward progression of PoPs Monday. Will favor the GEM/EC/GFS
blend for now. Otherwise, the models were in respectable agreement
and used. Temps will be a blend of MOS and existing numbers. For
today, also used some of the higher res model temps to account for
convection across our southern counties (holding values back a
degree or two). There could be some fog tonight. Confidence not
high enough to include just yet.
.LONG TERM...(Tuesday through Friday)
Issued at 336 AM CDT Sat Aug 6 2016
Sfc high pressure will dominate much of the area on Tuesday.
However, we might have a few issues on the west and east
peripheries of the cwa. To the west...a decent plume of moisture will
be present from the Gulf up to the upper Midwest and some activity
could drift into a few of our SEMO counties in association with a
weak front in the area. To the east, a system in the Gulf Coast
state will pinwheel some moisture back to the northwest toward the
area and could allow for some convection in our far eastern
counties. Otherwise, the rest of the area looks to stay dry.
By midweek, the sfc high break down and aloft we are dealing with
general ridging and not much flow to speak of. However, the best
moisture will likely be sitting over our eastern sections because of
the remnants of the aforementioned Gulf system. Will have slightly
higher POPs over SWIN/WKY on Wed/Thurs because of this and the fact
that models seem to have a better handle on this scenario.
Models diverge on their solutions as we head toward the end of the
week and into the weekend, so will not be making many changes there.
Temperatures look to be pretty stable during the week with highs a
degree or two either side of 90 degrees with lows in the lower 70s.
&&
.AVIATION...
Issued at 1227 PM CDT Sat Aug 6 2016
Left over moisture behind a weak cold front over TN will result in
MVFR/low VFR cigs over much of the region this during much of the
18Z TAF period. Isolated storms will be possible...esp kCGI/KPAH.
will handle with vcts for the afternoon, then adjust as
convection develops. Will hold off on fog mention tonight due to
expected cloud cover.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Aug 6, 2:48 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CDT SAT AUG 6 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
348 AM CDT SAT AUG 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY...WITH THE BEST CHANCE
ACROSS SOUTHEAST MISSOURI INTO THE SOUTHERN TIP OF ILLINOIS AND
WEST KENTUCKY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND
GUSTY WINDS. THE CHANCE OF STORMS WILL COME TO AN END THIS EVENING
AS A FRONT PUSHES SOUTH OF THE AREA OUT OF WEST KENTUCKY AND
SOUTHEAST MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Marshall
- When
- August 6, 12:15 PM CST to 1:15 PM CST
- Where
- Marshall County, Benton to 1.14 mi SW of Benton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -88.350
A small creek in Benton rose rapidly while small children were playing in it. Three small children were playing in Town Creek when a sudden torrent of water swept them away. A passerby rescued them from the floodwaters. One of the children was hanging from a branch, and the other two were swept further down the creek. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, August 6, 2016$108,000 · 54 kt wind · 18 events
- Flash Flooding and Flooding in Florida, August 6 to 10, 2016$14,000 · 50 kt wind · 15 events
- Damaging Winds in Virginia, August 6, 201652 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 6, 2016$19,000 · 50 kt wind · 6 events
- Damaging Winds in Texas, August 6, 2016$20,000 · 55 kt wind · 2 events
- Flood and Damaging Wind in Rhode Island, August 6, 2016$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Maine, August 6, 20161.5 in hail · 12 events
- High Surf and Heavy Rain in Hawaii, August 6 to 7, 20169 events
- Heavy Rain in Colorado, August 6, 20167 events
- Hail and Damaging Wind in Utah, August 6 to 7, 20161.75 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 6, 20163 events
- Damaging Winds in Virginia, August 6, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654136.